In the last 15 years, sleep apnea has become a much more common diagnosis for those who experience difficulties sleeping. While such an affliction used to be considered more of an inconvenience than a serious medical issue, more recent studies have shown that sleep apnea can be life threatening in its worst manifestations.
With the diagnosis, a solution was invented that would assist the sleeper achieve a night of uninterrupted repose. The CPAP machine was designed for just this purpose. The only drawback seemed to be the noise it created made it difficult for others to sleep.
Now, the noise abatement foam has become problematic and may very well lead to very serious medical issues, including cancer.
The FDA said it has requested additional safety testing on the material used to repair Royal Philips (NYSE:PHG) sleep therapy devices recalled for foam that could harm patients using them.
The Class I recall that started in June 2021 covers more than 15 million devices, after hundreds of complaints and more than 100 injuries from polyester-based polyurethane (PE-PUR) sound abatement foam that broke down, allowing foam and chemicals to potentially enter the device’s air pathway and cause health problems for users.
The FDA has said that upon inspection of a Philips Respironics manufacturing facility used to make replacement foam for the recalled devices, it learned that the silicone-based product failed a safety test for the release of volatile organic compounds (VOCs). That test was conducted on a similar device sold outside the U.S.
“The FDA is aware that patients have already received devices with silicone-based foam as part of the repair and replace program,” the agency said in a news release. “At this time, the agency does not have sufficient information to conclude whether the silicone-based foam being used in the repaired devices poses any risk to patients in the U.S.”
Devices involved in the Philips recall include:
- Continuous non-life-supporting ventilator devices including the DreamStation ASV, DreamStation ST, AVAPS, SystemOne ASV4, C-Series ASV, C-Series S/T and AVAPS, OmniLab Advanced+
- In-facility continuous ventilator devices including the Philips Respironics E30 with humidifier
- Noncontinuous ventilators including the SystemOne (Q-Series), DreamStation, DreamStation Go, Dorma 400, Dorma 500, and REMstar SE Auto)
- Mechanical ventilation devices including the Trilogy 100, Trilogy 200, Garbin Plus, Aeris, LifeVent 200, BiPAP V30, BiPAP A30/Hybrid/A40
What We Don’t Know
Since the recall occurred in June, it is premature to know the extent of the cancer risk. However, scientists and the FDA are concerned about it. Here is what we do know:
But CPAP, BiPAP and ventilator machines involved in the Philips CPAP recall contain polyester-based polyurethane (PE-PUR) sound abatement foam — used to dampen sound and vibration while devices are operating — that may break down.
According to Philips, particles and gases released by degraded foam could cause cancer and other toxic effects if they enter the body.
Health risks related to inhaling or ingesting foam gases or particles include:
- Airway inflammation
- Airway irritation
- Skin, eye, nose and respiratory tract irritation
- Carcinogenic and toxic effects
Researchers have yet to study the specific types of cancer caused by the foam in recalled Philips CPAP machines. Exposure to foam particles may increase the risk of organ cancers, such as kidney and liver cancer, according to an FDA Safety Communication.
Most of the Philips CPAP cancer risk comes from chemicals in PE-PUR foam, including isocyanates. Isocyanates are potential human carcinogens that are known to cause cancer in animals, according to the Occupational Safety and Health Administration. These compounds also cause asthma and lung problems, and some studies have found an increased risk of lung cancer. They also affect the eyes, nose, throat and skin. Other cancers associated with polyurethane include non-Hodgkin lymphoma and rectal cancer.
This is a developing story. Those who rely on CPAP machines should keep abreast of the news and consult with their physician.